Alert archive / South Dakota / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 13, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at May 24, 2008, 6:36 PM CDT for 4 counties in South Dakota. It was in force for 54 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2008, 6:36 PM CDT (23:36 UTC)
- Expired
- May 24, 2008, 7:30 PM CDT
- In force
- 54 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
Counties Brown County, SD, Edmunds County, SD, Faulk County, SD, McPherson County, SD
The radar
The Aberdeen radar (KABR), 19 km from the middle of the area, began a volume at 23:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 6:55 PM CDT | FUNNEL CLOUD | 4 N Aberdeen, SD | |
| May 24, 6:58 PM CDT | HAIL 0.75 | Mina, SD | |
| May 24, 7:00 PM CDT | FUNNEL CLOUD | Westport, SD | FUNNEL CLOUD REPORTED NEAR WESTPORT. |
| May 24, 7:00 PM CDT | HAIL 1 | Richmond Lake Rec Area, SD | QUARTER SIZED HAIL REPORTED A RICHMOND LAKE. |
| May 24, 7:20 PM CDT | HAIL 0.75 | 10 N Aberdeen, SD | PENNY SIZED HAIL AT INTERSECTION OF HIGHWAYS 281 AND 123RD STREET. |
| May 24, 7:20 PM CDT | HAIL 1 | Barnard, SD | QUARTER SIZED HAIL REPORTED AT INTERSECTION OF HIGHWAYS 281 AND HIGHWAY 10. |
| May 24, 7:27 PM CDT | FUNNEL CLOUD | 3 E Frederick, SD | |
| May 24, 7:27 PM CDT | TORNADO | 3 E Frederick, SD | UNCONFIRMED REPORT OF TORNADO ON GROUND 3 EAST OF FREDERICK. |
| May 24, 7:30 PM CDT | HAIL 0.75 | 7 Ne Frederick, SD | PENNY SIZED HAIL REPORTED AT 391ST AVENUE AND THE STATE LINE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 24, 2:39 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 11.6 hours before the alert went out and 81 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 886 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 282 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KABR 242338
SVRABR
SDC013-045-049-089-250030-
/O.NEW.KABR.SV.W.0013.080524T2336Z-080525T0030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
636 PM CDT SAT MAY 24 2008
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
EXTREME NORTHEASTERN FAULK COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
EXTREME SOUTHEASTERN MCPHERSON COUNTY IN NORTH CENTRAL SOUTH
DAKOTA...
BROWN COUNTY IN NORTHEAST SOUTH DAKOTA...
THIS INCLUDES THE CITY OF ABERDEEN...
* UNTIL 730 PM CDT
* AT 634 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
MINA...OR 13 MILES SOUTHWEST OF ABERDEEN...MOVING NORTHEAST AT 45
MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
RICHMOND LAKE REC AREA AND ABERDEEN AROUND 650 PM CDT...
BATH AROUND 655 PM CDT...
WESTPORT AND COLUMBIA AROUND 705 PM CDT...
BARNARD AROUND 710 PM CDT...
FREDERICK AROUND 715 PM CDT...
HOUGHTON AROUND 720 PM CDT...
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.
HAIL UP TO THE SIZE OF QUARTERS WAS PREVIOUSLY REPORTED NEAR
CRESSBARD IN FAULK COUNTY AROUND 615 PM. IF YOU ARE IN THE PATH OF
THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
ABERDEEN.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTHEASTERN SOUTH DAKOTA.
LAT...LON 4594 9805 4530 9835 4524 9887 4540 9890
4594 9857
TIME...MOT...LOC 2336Z 210DEG 39KT 4540 9871
$$
FOWLEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:43 PM CDT, 3 hours 53 minutes earlier.
Area forecast discussion, May 24, 2:43 PM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 243 PM CDT SAT MAY 24 2008 .SHORT TERM...THROUGH SUNDAY SHORT TERM FOCUS IS ON THUNDERSTORM DEVELOPMENT. STORMS BEGAN DEVELOPING IN WESTERN SD/NE EARLY THIS AFTERNOON...AHEAD OF UPPER LOW/JET MAX EXIT REGION. STORM MOTION VERIFIES FORECAST HODOGRAPHS WITH A SLOW EASTWARD PROGRESSION. AHEAD OF THESE CELLS...LOW CLOUDS ACROSS CENTRAL AND EASTERN SD HAVE BEEN SLOW TO ERODE...HOWEVER BREAKS HAVE ALLOWED FOR SOME HEATING. DEWPOINTS CONTINUE TO BE LOWER THAN GUIDANCE...IN THE UPPER 40S/LOW 50S...ALTHOUGH MID TO UPPER 50S UPSTREAM COULD INTERACT WITH CONVECTION IN THE CWA. RUC INDICATING THE HIGH SHEAR/INSTABILITY REGION WILL SPREAD OUT OF SW SD/NORTHERN NE...NORTH AND EAST AHEAD OF SURFACE BOUNDARY THIS AFTERNOON AND EVENING...ALTHOUGH SOMEWHAT SLOWER THAN PREVIOUS FORECAST. HODOGRAPHS FOR THE CWA CONTINUE TO DICTATE A SLOW EASTWARD PROGRESSION WITH DISCREET CELL MOTION NORTHWARDS...SO TRAINING/BACK BUILDING THREAT EXISTS AS WELL. WINDY CONDITIONS PERSIST THROUGH THE NIGHT...WITH WINDS DIMINISHING AS FRONT SHIFTS THEM TO WESTERLY. WESTERLY WINDS TOMORROW FOR MUCH OF THE CWA. WITH H85 TEMPERATURES OF +16C...COULD SEE HIGHS REACH ABOUT 80 DEGREES. .LONG TERM...SUNDAY NIGHT THROUGH SATURDAY MODELS ARE IN FAIR AGREEMENT FOR THIS EXTENDED PERIOD. THE PERIOD OPENS WITH CURRENT H5 UPPER LEVEL WAVE MOVING EAST OF THE AREA AND WEAKENING AS UPPER LEVEL LOW OVER PACIFIC NORTHWEST REFORMS. THIS WILL LEAVE THIS AREA BETWEEN SYSTEMS AND UNDER UPPER LEVEL H5 RIDGING. AT THE SURFACE A STRONG CANADIAN HIGH PRESSURE SYSTEM MOVES OVER THE AREA BY TUESDAY AND REMAINS IN PLACE UNTIL THURSDAY. GFS SUGGESTS UPPER LEVEL ENERGY WILL MOSTLY RUN SOUTH OF THIS AREA UNTIL THURSDAY WITH ONLY VERY FLEETING CHANCES OF THUNDERSTORMS OR RAIN. ON THURSDAY THE SURFACE HIGH MOVES EAST AS A STRONG H5 UPPER LEVEL LOW MOVES EAST ACROSS CANADA. THIS SYSTEM COUPLED WITH THE REMNANTS OF THE PACIFIC TROUGH FORM A TROUGH RUNNING SOUTH TO THE SOUTHWEST UNITED STATES. THE ASSOCIATED SURFACE LOW PRESSURE SYSTEM EXTENDS SOUTH THROUGH WESTERN SOUTH DAKOTA BY THURSDAY AFTERNOON. GOOD SOUTHERLY FETCH AHEAD OF THIS SYSTEM WILL TRANSPORT WARM MOIST AIR INTO THE AREA AND BRING ANOTHER CHANCE OF THUNDERSTORMS TO THE AREA. TEMPERATURES LOOKED GOOD SO FEW CHANGES WERE MADE. && .AVIATION... STRATUS DECK REMAINS OVER MUCH OF THE STATE...HOWEVER BREAKS IN/RISING CEILINGS OBSERVED DURING THE EARLY AFTERNOON. EXPECT STRATUS TO CONTINUE TO DISSIPATE THROUGH THE EVENING...ONLY TO BE REPLACED WITH THE THREAT FOR STRONG THUNDERSTORMS...WITH THE GREATEST THREAT FOR KPIR/KABR/KATY. WINDS REMAIN FROM THE EAST IN THE 20 TO 30 MPH RANGE WITH GUSTS INTO THE 40S...THESE WILL CHANGE OVER TO WESTERLY TONIGHT...AND REMAIN SO THROUGH TOMORROW. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...CONNELLY LONG TERM...KEEFE AVIATION...CONNELLY WEATHER.GOV/ABERDEEN
Hazardous weather outlook, May 24, 2:50 PM CDT, 3 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 250 PM CDT SAT MAY 24 2008 MNZ039-046-SDZ006>008-011-018>023-252000- TRAVERSE-BIG STONE-BROWN-MARSHALL-ROBERTS-DAY-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL- 250 PM CDT SAT MAY 24 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK FOR SEVERE STORMS THIS EVENING. AN UPPER LEVEL TROUGH OF LOW PRESSURE OVER EASTERN MONTANA WILL ALLOW FOR INCREASING MOISTURE AND INSTABILITY INTO THE AREA. THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. SDZ003>005-009-010-015>017-033>037-045-048-051-252000- CORSON-CAMPBELL-MCPHERSON-WALWORTH-EDMUNDS-DEWEY-POTTER-FAULK- STANLEY-SULLY-HUGHES-HYDE-HAND-JONES-LYMAN-BUFFALO- 250 PM CDT SAT MAY 24 2008 /150 PM MDT SAT MAY 24 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH DAKOTA AND NORTH CENTRAL SOUTH DAKOTA. .DAY ONE...THIS AFTERNOON AND TONIGHT A TORNADO WATCH IS IN EFFECT FOR MOST OF CENTRAL AND NORTH CENTRAL SOUTH DAKOTA THROUGH 10 PM. AN UPPER LEVEL TROUGH OF LOW PRESSURE OVER EASTERN MONTANA WILL ALLOW FOR INCREASING MOISTURE AND INSTABILITY INTO THE AREA THIS AFTERNOON AND EVENING. THE MAIN THREAT BEING DAMAGING WINDS AND LARGE HAIL...HOWEVER STORMS COULD PRODUCE TORNADOES AS WELL. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. CONNELLY
In the hours before
Local storm report, May 24, 5:22 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
522 PM CDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TORNADO 10 S PARADE 44.88N 101.10W
05/24/2008 DEWEY SD NWS EMPLOYEE
&&
TMKLocal storm report, May 24, 5:32 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
532 PM CDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0521 PM TORNADO 6 SE PARADE 44.96N 101.02W
05/24/2008 DEWEY SD NWS EMPLOYEE
&&
TMKLocal storm report, May 24, 5:36 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
536 PM CDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0534 PM HAIL 11 S HIGHMORE 44.36N 99.44W
05/24/2008 E1.00 INCH HYDE SD LAW ENFORCEMENT
&&
TMKLocal storm report, May 24, 5:59 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
559 PM CDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0550 PM HAIL 7 E PARADE 45.02N 100.96W
05/24/2008 E1.75 INCH DEWEY SD PUBLIC
&&
TMKLocal storm report, May 24, 6:06 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
606 PM CDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM HAIL 7 S THUNDER HAWK 45.84N 101.98W
05/24/2008 E0.88 INCH CORSON SD PUBLIC
&&
TMKLocal storm report, May 24, 6:12 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
612 PM CDT SAT MAY 24 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM FUNNEL CLOUD 3 SSE REE HEIGHTS 44.48N 99.18W
05/24/2008 HAND SD LAW ENFORCEMENT
0555 PM HAIL 3 SSE REE HEIGHTS 44.48N 99.18W
05/24/2008 E1.75 INCH HAND SD LAW ENFORCEMENT
&&
CONNELLYThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 3:45 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 45 min |
| May 24, 3:58 PM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Lyman, Stanley | 62 min |
| May 24, 4:32 PM CDT | Severe Thunderstorm Warning | ABR | Hughes, Lyman | 44 min |
| May 24, 4:53 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 52 min |
| May 24, 5:10 PM CDT | Tornado Warning | ABR | Dewey | 35 min |
| May 24, 5:13 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hyde | 47 min |
| May 24, 5:36 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Hughes, Hyde | 39 min |
| May 24, 5:39 PM CDT | Tornado Warning | ABR | Dewey | 36 min |
| May 24, 5:41 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 49 min |
| May 24, 5:54 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 21 min |
| May 24, 5:59 PM CDT | Tornado Warning | ABR | Hand, Hyde | 31 min |
| May 24, 6:10 PM CDT | Tornado Warning | ABR | Dewey | 35 min |
| May 24, 6:14 PM CDT | Severe Thunderstorm Warning | ABR | Corson | 31 min |
| May 24, 6:27 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 63 min |
| May 24, 6:30 PM CDT | Tornado Warning | ABR | Faulk, Hand, Spink | 30 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.